2D Free Boundary Value Problems

  • Sergei V. RogosinEmail author
Conference paper
Part of the Trends in Mathematics book series (TM)


Two-dimensional free boundary value problems are considered. Different models and their connections are discussed. Main attention is paid to the celebrated Hele-Shaw model. Complex-analytic methods are applied to its study.


2D free boundary value problems Hele-Shaw cell Hele-Shaw flow Polubarinova-Galin equation abstract Cauchy-Kovalevsky problem scale of Banach spaces singular integral operators. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M.V. Dubatovskaya, E.V. Pesetskaya, S.V. Rogosin, On Hele-Shaw flow in a bounded domain, Proceedings of N.I.Lobachevsky Mathematical Center. Kazan, 14, 2002, 113-129.Google Scholar
  2. 2.
    J. Duchon, R. Robert, Estimation d’opérateur intégraux du type de Cauchy dans les eschelles d’Ovsjannikov et application, Ann. Inst. Fourier, Grenoble, 36, No. 1,1986, 83-95.Google Scholar
  3. 3.
    F.D. Gakhov, Boundary Value Problems, Nauka, Moscow, (3rd ed.)1977 (in Russian).Google Scholar
  4. 4.
    L.A. Galin, Unsteady filtration with the free boundary, Dokl. Akad. Nauk SSSR, 47, No. 4, 1945, 246-249 (in Russian). 236Google Scholar
  5. 5.
    R.P. Gilbert, Zhenyuan Xu, Several Hele-Shaw flows associated with injection mold-ing, in Complex Analysis and its Applications, (C.C. Yang, G.C. Wen, K.Y. Li and Y.M. Chiang (eds.)), Longman, Harlow, 1994, pp. 26-37.Google Scholar
  6. 6.
    I. Gohberg, N. Krupnik, Introduction to the Theory of One-Dimensional SingularIntegral Equations, vol. I, II, Birkhäuser Verlag, Basel-Boston-Berlin, 1992.Google Scholar
  7. 7.
    G.M. Goluzin, Geometric Theory of Functions of Complex Variables, Amer. Math.Soc., Providence, RI, 1969.Google Scholar
  8. 8.
    B. Gustafsson, On a differential equation arising in a Hele-Shaw flow moving bound-ary problem, Arkiv för Matematik, 22, 1984, 251-268. 234Google Scholar
  9. 9.
    B. Gustafsson, D. Prokhorov, A. Vasil’ev, Infinite lifetime for the starlike dynamicsin Hele-Shaw cells, Proc. Amer. Math. Soc., 132, No. 9, 2004, 2661-2669. 228Google Scholar
  10. 10.
    B. Gustafsson, A. Vasil’ev, Conformal and Potential Analysis in Hele-Shaw Cells, Birkhäuser Verlag, Basel-Stockholm, 2006. 227, 228, 231, 234Google Scholar
  11. 11.
    H.S. Hele-Shaw, The flow of water, Nature. 58 (1489), 1898, 33-36. 225Google Scholar
  12. 12.
    Yu.E. Hohlov, S.D. Howison, On the classification of solutions to the zero-surface-tension model for the Hele-Shaw free boundary flows, Quart. J. Appl. Math., 51, No. 4,1993, 777-789. 226, 227, 228, 236Google Scholar
  13. 13.
    Yu.E. Hohlov, S.D. Howison, C. Huntingford, J.R. Ockendon, A.A. Lacey, A model for non-smooth free boundaries in Hele-Shaw flows, Quart. J. Mech. Math., 47, No. 1,1994, 107-128. 236Google Scholar
  14. 14.
    S.D. Howison, Complex variable methods in Hele-Shaw moving boundary problems. Euro. J. Appl. Math., 3, 1992, 209-224. 236Google Scholar
  15. 15.
    O.A. Ladyzhenskaya, N.N. Uraletseva, Linear and Quasilinear Elliptic Equations, Nauka, Moscow, 1964 (in Russian; Engl. transl. by Academic Press, New York, 1968). 243Google Scholar
  16. 16.
    L.S. Leibenzon, Oil producing mechanics, in two volumes, Nefteizdat, Moscow, 1934 (in Russian). 232Google Scholar
  17. 17.
    J.A. McGeough, H. Rasmussen, On the derivation of the quasi-steady model in electro-chamical machining, J. Inst. Math. and Appl.., 13, No. 1, 1974, 13-21. 226Google Scholar
  18. 18.
    A.M. Meirmanov, Stefan Problem, Nauka, Moscow, 1986 (in Russian). 226Google Scholar
  19. 19.
    A.M. Meirmanov, B. Zaltzman, Global in time solution to the Hele-Shaw problem with a change of topology. Euro. J. Appl. Math., 13, No. 4, 2002, 431-447.Google Scholar
  20. 20.
    M. Muskat, The flow of the homogeneous fluids through porous media. McGraw-Hill, N.Y., 1937. 225Google Scholar
  21. 21.
    N.I. Muskhelishvili, Singular Integral Equations, P. Noordhoff N.V., Groningen, 1953.Google Scholar
  22. 22.
    L. Nirenberg, An abstract form of the nonlinear Cauchy-Kowalevski theorem, J. Differential Geom., 6, 1972, 561-576. 235Google Scholar
  23. 23.
    T. Nishida, A note on a theorem of Nirenberg, J. Differential Geom., 12, 1977, 629-235Google Scholar
  24. 24.
    J.R. Ockendon, S.D. Howison, P.Ja. Kochina and Hele-Shaw in modern mathematics, natural sciences and technology, Prikl. Mat. i Mech., 66, vyp. 3, 2002, 515-524 (in Russian). 225Google Scholar
  25. 25.
    H. Oertel (ed.), Prandtl’s essentials of fluid mechanics, Springer Verlag, New York, 2004.Google Scholar
  26. 26.
    L.V. Ovsjannikov, A singular operator in a scale of Banach spaces, Dokl. AN SSSR, 163, No. 4, 1965, 819-822 (in Russian). 235Google Scholar
  27. 27.
    C.P.Please, G. Pettet, D.L.S. McElwain, A new approach to modelling the formation of necrotic regions in tumours, Appl. Math. Letter, 11, No. 3, 1998, 89-94. 226Google Scholar
  28. 28.
    P.Ya. Polubarinova-Kochina, On the motion of the oil contour, Dokl. Akad. Nauk SSSR, 47, No. 4, 1945, 254-257 (in Russian). 225, 226, 227, 236Google Scholar
  29. 29.
    M. Reissig, About a nonstationary mixed problem for holomorphic functions arising by the study of a potential flow past a circular cylinder with permeable surface, Math. Nachr., 164, 1993, 283-297.Google Scholar
  30. 30.
    M. Reissig, L. von Wolfersdorf, A simplified proof for a moving boundary problem for Hele-Shaw flows in the plane, Arkiv för Math., 31, No. 1, 1993, 101-110. 228, 237, 238Google Scholar
  31. 31.
    M. Reissig, The existence and uniqueness of analytic solutions for moving boundary value problem for Hele-Shaw flows in the plane, Nonlinear Anal. Theory, Methods & Appl., 23, No. 5, 1994, 565-576. 228Google Scholar
  32. 32.
    M. Reissig, A generalized theorem of Peano in scale of Banach spaces with completely continuous imbedding, Funkc. Ekvacioj, 37, 1994, 521-530. 228Google Scholar
  33. 33.
    M. Reissig, Leray-Volevich conditions for systems of abstract evolution equations of Nirenberg/ Nishida type, Tsukuba J. Math., 18, No. 1, 1994, 193-202. 228Google Scholar
  34. 34.
    M. Reissig, F. Hübner, Analytical and numerical treatment of Hele-Shaw models with and without regularization, in Generalized Analytic Functions (H. Florian et al., eds.), Kluwer AP, Amsterdam, 1998, pp. 271-187. 236Google Scholar
  35. 35.
    M. Reissig and S.V. Rogosin, with an appendix of F. Huebner, Analytical and numer-ical treatment of a complex model for Hele-Shaw moving boundary value problems with kinetic undercooling regularization, Euro J. Appl. Math., 10, 1999, 561-579. 235, 236Google Scholar
  36. 36.
    S D. Richardson, Hele-Shaw flows with a free boundary produced by injection of fluid into a narrow channel. J. Fluid Mech., 56, 1972, 609-618. 233Google Scholar
  37. 37.
    S.V. Rogosin, On a scale of Banach spaces. Proceedings of Institute of Mathematics. Minsk, 12, No. 1, 2004, 126-133.Google Scholar
  38. 38.
    S.V. Rogosin, Hele-Shaw Moving Boundary Value Problem in a Bounded Domain. Local in Time Solvability, Complex Variables, 50, No. 7-11, 2005, 745-764.Google Scholar
  39. 39.
    L.A. Romero, The Fingering Problem in a Hele-Shaw Cell. PhD Thesis, California Institute of Technology, 1981. 236Google Scholar
  40. 40.
    P.G. Saffman, Viscous fingering in Hele-Shaw cells. J. Fluid Mech., 173, 1986, 73-94. 227Google Scholar
  41. 41.
    P.G. Saffman, G.I. Taylor, The penetration of a fluid into porous medium or Hele-Shaw cell containing a more viscous liquid, Proc. Roy. Soc. London. Ser. A, 245, No.1242, 1958, 312-329. 227Google Scholar
  42. 42.
    P.G. Saffman, Viscous fingering in Hele-Shaw cells, J. Fluid Mech., 173, 1986, 73-94. 236Google Scholar
  43. 43.
    V.A. Solonnikov, Boundary and initial-boundary value problems for the Navier-Stokes equations in domains with non-compact boundaries / In: Mathematical Topics in Fluid Mechanics (J.-F. Rodrigues, A. Sequeira (eds.)). Longman, Harlow, 1993, pp. 117-162.Google Scholar
  44. 44.
    S. Tanveer, Evolution of Hele-Shaw interface for small surface tension, Phil. Trans.R. Soc. Lond., A 343, 1993, 155-204. 236Google Scholar
  45. 45.
    W. Tutschke, Solution of Initial Value Problems in Classes of Generalized Analytic Functions, Teubner, Leipzig, 1989. 235, 239Google Scholar
  46. 46.
    A.N. Varchenko, P.I. Etingof, Why the Boundary of a Round Drop Becomes an Inverse Image of an Ellipse, Nauka, Moscow, 1995 (in Russian). 227Google Scholar
  47. 47.
    A. Vasil’ev, From the Hele-Shaw Experiment to Integrable Systems: A Historical Overview. Coml. Anal. Oper. Theory, 3,2009, 551-585. 225Google Scholar
  48. 48.
    Yu.P. Vinogradov, P.P. Kufarev, On a filtration problem. Prikl. Mat. Mech. 12, 1948, 181-198 (in Russian)(English translation: University of Delaware, Applied Mathematics Institute, Technical Report 182A, 1984). 233, 234Google Scholar
  49. 49.
    P. Willmott, S.D. Howison, J. Dewynne, The Mathematics of Financial Derivatives: A Student Introduction, Cambridge University Press, Cambridge, 1996. 226Google Scholar

Copyright information

© Springer Basel 2012

Authors and Affiliations

  1. 1.Department of EconomicsBelarusian State UniversityMinskBelarus

Personalised recommendations